Tips from Other Journals

Stopping Ticlopidine Two Weeks After Stent Placement



FREE PREVIEW Log in or buy this issue to read the full article. AAFP members and paid subscribers get free access to all articles. Subscribe now.


FREE PREVIEW Subscribe or buy this issue. AAFP members and paid subscribers get free access to all articles.

Am Fam Physician. 1999 Jun 1;59(11):3240.

Therapy with ticlopidine plus aspirin has been shown to decrease the rate of thrombus in patients with intracoronary stents to less than 2 percent. However, ticlopidine is associated with adverse effects, including a 1 percent chance of neutropenia in patients who use ticlopidine for more than two weeks. Berger and colleagues studied the safety and efficacy of using ticlopidine for only two weeks after stent placement to reduce the risk of stent thrombosis and other adverse effects.

This study began with 1,406 patients who underwent successful stent placement at the Mayo Clinic during an 18-month period. Patients were excluded from the study if they required warfarin for an unrelated indication; were enrolled in studies with conflicting protocols of unapproved stents; did not receive a high-pressure inflation after the stent was deployed; or had contraindications to the study drugs. Other reasons for exclusion included the development of cardiogenic shock, refusal to participate or incomplete follow-up.

A total of 827 patients met the study criteria. Before or during the procedure, all patients received at least 325 mg of aspirin. In general, patients also received heparin and 500 mg of ticlopidine shortly before or during the procedure. Patients believed to be at high risk of thrombosis received abciximab at the discretion of their doctors. After discharge, patients were given 80 to 325 mg per day of aspirin and 250 mg of ticlopidine, twice a day for 14 days. Patients who were thought to be at high risk of stent thrombosis were also given 30 to 60 mg of subcutaneous enoxaparin, twice a day for 10 to 14 days.

Nine patients (1.1 percent) had an adverse event during their initial hospitalization. These included death, myocardial infarction, repeat angioplasty or bypass surgery. Two other patients died suddenly during the two-week period after discharge; stent thrombosis may have been the cause. Six out of the 11 total adverse events were believed to be definitely or possibly due to stent thrombosis. During the 15 to 30 days after discontinuation of ticlopidine, two additional patients died. One died of overwhelming sepsis after abdominal surgery for an abscess, and the other developed a tachyarrhythmia from renal failure and hyperkalemia after refusing dialysis. However, after the initial two-week period, there were no deaths related to ischemia, stent thrombi or repeat cardiac procedures.

During the 15- to 30-day follow-up period, a survey of 489 patients revealed that nine of them (1.8 percent) had discontinued ticlopidine in the first two weeks after stent placement because of rashes, diarrhea and nausea. One patient died of thrombosis two days after discontinuing ticlopidine. In addition, 23 patients complained of side effects that were not severe enough to warrant discontinuing the medication. No patients developed neutropenia.

Other studies of thrombosis after stent placement have also shown that restenosis after two weeks is very rare in patients treated with aspirin and ticlopidine. Furthermore, the risk of late stent restenosis seems to be lower than the risk of ticlopidine-induced neutropenia.

The authors conclude that ticlopidine can be safely discontinued two weeks after stent placement. In addition, no cases of neutropenia were reported in patients who took ticlopidine for less than two weeks. As neutropenia resolves quickly once ticlopidine is stopped, it is possible that monitoring blood counts is not necessary in patients who are taking ticlopidine for only 14 days.

Berger BP, et al. Safety and efficacy of ticlopidine for only 2 weeks after successful intracoronary stent placement. Circulation. January 19, 1999;99:248–53.


Copyright © 1999 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article